Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 464, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2008, 6:15 PM CDT for Shelby County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 6:15 PM CDT (23:15 UTC)
- Expired
- Aug 6, 2008, 6:31 PM CDT
- In force
- 16 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 18 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 062315 SVRBMX ALC117-062345- /O.NEW.KBMX.SV.W.0464.080806T2315Z-080806T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 615 PM CDT WED AUG 6 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SHELBY COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...PELHAM...COLUMBIANA...CHELSEA... * UNTIL 645 PM CDT * AT 613 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLUMBIANA...AND MOVING NORTHEAST AT 4 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF CHELSEA BY 645 PM CDT... THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 231 THROUGH 242. WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3341 8651 3312 8651 3310 8673 3332 8684 TIME...MOT...LOC 2316Z 224DEG 3KT 3321 8664 $$ 17/KLAWS
1 follow-up statement
000 WWUS54 KBMX 062331 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 631 PM CDT WED AUG 6 2008 ALC117-062342- /O.CAN.KBMX.SV.W.0464.000000T0000Z-080806T2345Z/ SHELBY AL- 632 PM CDT WED AUG 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHELBY COUNTY IS CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. LAT...LON 3341 8651 3312 8651 3310 8673 3332 8684 TIME...MOT...LOC 2332Z 224DEG 3KT 3322 8663 $$ 17/KLAWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:42 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 6, 3:42 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 342 PM CDT WED AUG 6 2008 ADDED MENTION OF POTENTIAL SEVERE WEATHER TOMORROW .DISCUSSION...FORECAST CHANGES ON THE HORIZON...SO IF YOURE TIRED OF THE HEAT AND HUMIDITY...HOLD TIGHT FOR ANOTHER DAY. OF COURSE...TO GET TO THAT SLIGHTLY COOLER AND DRIER AIR...WE ARE GOING TO HAVE TO PUSH A FRONT THROUGH HERE. ONE MORE LATE AFTERNOON/EVENING OF ISOLATED CONVECTION LEFT TO DEAL WITH TONIGHT. TOMORROW...THE FORECAST LOOKS ON TRACK...AND EXPECT A FAIRLY HEFTY SHORT WAVE AND COLD FRONT DURING THE AFTERNOON IN INCREASINGLY AMPLIFIED FLOW. SOME CONCERN WITH THE TIMING OF THIS SYSTEM COMING THROUGH DURING THE HEAT OF THE DAY...AS THE COMBINATION OF SURFACE INSTABILITY AND THE APPROACHING FRONT COULD RESULT IN STRONG TO SEVERE THUNDERSTORMS. MODELS IN GOOD AGREEMENT REMARKABLY PUSHING AN AUGUST COLD FRONT ALL THE WAY THROUGH THE FORECAST AREA AND TO THE COAST...ALTHOUGH THERE ARE SOME DIFFERENCES IN TIMING. BY THE END OF THE DAY FRIDAY...EXPECT THE FRONT TO BE STALLING ACROSS SOUTHERN ALABAMA. AS THE WEEKEND PROGRESSES...THE TROUGH WILL CONTINUE TO DEEPEN... AND THE SURFACE HIGH WILL SINK SOUTHWARD INTO THE OHIO VALLEY... EVENTUALLY INTO THE EASTERN TENNESSEE VALLEY BY MONDAY. SEASONABLY MILD...SLIGHTLY BELOW NORMAL...AND DRY CONDITIONS ARE EXPECTED ALL WEEKEND...WITH TEMPERATURES ACTUALLY COOLING DOWN INTO THE LOWER 60S FOR MORNING LOW TEMPS. AS THE HIGH MOVES OFF THE MID-ATLANTIC COAST TUESDAY...THE LEFTOVER FRONTAL BOUNDARY WILL BEGIN TO DRIFT NORTHWARD...WITH A GRADUAL RETURN OF LOW LEVEL MOISTURE FROM THE SOUTH. SOME QUESTION AS TO HOW FAST THIS BOUNDARY WILL RETURN... AND WHETHER SHORT WAVES IN THE LOWER AMPLITUDE NORTHWESTERLY FLOW WILL COMBINE FOR INCREASED RAIN CHANCES ON TUESDAY. EUROPEAN MODEL INTRODUCES A RATHER VIGOROUS SECOND FRONT IN THE FLOW TUESDAY NIGHT INTO WEDNESDAY...BUT WILL NOT QUITE BITE INTO THAT SOLUTION RIGHT NOW. JD/81 && .AVIATION...12Z TAF DISCUSSION. PREVAILING VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS. SCT CUMULUS DECK AROUND 4000 TO 5000 FEET THIS AFTERNOON. AN ISOLATED THUNDERSTORM MAY DEVELOP THIS AFTERNOON BUT COVERAGE WILL BE MINIMAL SO WILL HANDLE ANY DEVELOPMENT WITH AMDS. MAY SEE SOME HZ/BR AT ANB AFTER 6Z. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 91 69 87 63 / 10 40 50 10 10 ANNISTON 72 92 70 87 65 / 10 30 60 20 10 BIRMINGHAM 73 92 70 87 65 / 10 30 50 10 10 TUSCALOOSA 74 94 71 90 67 / 10 30 50 10 10 CALERA 73 93 70 89 66 / 10 30 60 20 10 AUBURN 74 90 70 85 66 / 10 30 60 40 10 MONTGOMERY 73 94 72 90 68 / 10 30 60 50 10 TROY 73 92 71 88 67 / 10 50 40 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/12
Hazardous weather outlook, Aug 6, 1:20 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT WED AUG 6 2008 ALZ011>015-017>050-071820- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 120 PM CDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AREAWIDE THROUGH 8 PM. THERE IS A HIGH POTENTIAL FOR WET MICROBURSTS WITH ANY STORMS THAT DEVELOP THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. MICROBURSTS USUALLY CONTAIN STRONG GUSTY WINDS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE POTENTIALLY DAMAGING WINDS...LOCALIZED HEAVY RAINFALL...AND DEADLY LIGHTNING. THE BEST CHANCE OF STRONG TO SEVERE STORMS WILL BE NORTH OF INTERSTATE 20 LATE THURSDAY AFTERNOON...WITH THE AREA MOVING SOUTHWARD TO THE INTERSTATE 20 CORRIDOR THURSDAY NIGHT. ON FRIDAY...THESE STORMS SHOULD GENERALLY BE SOUTH OF INTERSTATE 20 AND NEAR INTERSTATE 85 U.S. HIGHWAY 80 CORRIDOR BY FRIDAY AFTERNOON. THESE STORMS WILL FORM IN THE VICINITY OF A COLD FRONT AS IT CROSSES CENTRAL ALABAMA. A FEW STRONG STORMS ARE POSSIBLE AGAIN BY TUESDAY AFTERNOON AS ANOTHER UPPER LEVEL IMPULSE CROSSES THE AREA WHILE A SURFACE FRONT IS IN THE NEIGHBORHOOD. AT THIS TIME...IT APPEARS THERE COULD BE A FEW WIND GUSTS UP TO 50 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THURSDAY NIGHT AND FRIDAY. 17/KLAWS
In the hours before
Special weather statement, Aug 6, 4:31 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 431 PM CDT WED AUG 6 2008 ALZ036-062215- COOSA- 431 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR COOSA COUNTY UNTIL 515 PM CDT... AT 427 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A SEVERE THUNDERSTORM NEAR LYLE...OR 8 MILES WEST OF ROCKFORD...MOVING NORTHWEST AT 3 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LYLE. HIGGINS FERRY PARK. DOLLAR. MORIAH. UNITY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Aug 6, 4:33 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 PM CDT WED AUG 6 2008 ALZ047-062215- LEE- 433 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 515 PM CDT... AT 431 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A SEVERE THUNDERSTORM NEAR SMITHS STATION...OR 9 MILES NORTHWEST OF PHENIX CITY...MOVING NORTH AT 4 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SMITHS STATION. BARTLETTS FERRY DAM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Aug 6, 4:50 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 450 PM CDT WED AUG 6 2008 ALZ038-062215- CHAMBERS- 450 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS COUNTY UNTIL 515 PM CDT... AT 441 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CUSSETA...OR 8 MILES WEST OF VALLEY...MOVING NORTH AT 9 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 6, 4:53 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 PM CDT WED AUG 6 2008 ALZ040-062230- DALLAS- 453 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR DALLAS COUNTY UNTIL 530 PM CDT... AT 450 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FIVE POINTS...OR 14 MILES NORTH OF CAMDEN. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CRUMPTONIA. WHITES BLUFF. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Aug 6, 5:43 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 543 PM CDT WED AUG 6 2008 ALZ034-062330- BIBB- 543 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB COUNTY UNTIL 630 PM CDT... AT 541 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WEST CENTREVILLE...OR NEAR CENTREVILLE. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BRENT. WEST CENTREVILLE. CENTREVILLE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Aug 6, 5:53 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 553 PM CDT WED AUG 6 2008 ALZ025-062345- SHELBY- 553 PM CDT WED AUG 6 2008 ...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 645 PM CDT... AT 550 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR COLUMBIANA...MOVING NORTH AT 6 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHELBY. COLUMBIANA. GASTON STEAM PLANT. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 38 min |
| Aug 6, 4:40 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 50 min |
| Aug 6, 6:26 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.